Vol. 26, No. 3, 1968

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 297: 1
Vol. 296: 1  2
Vol. 295: 1  2
Vol. 294: 1  2
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
On a theorem of Mergelyan

John Brady Garnett

Vol. 26 (1968), No. 3, 461–467
Abstract

The following is a theorem of S. N. Mergelyan.

Theorem. If X is a compact plane set with finitely many complementary components, then every continuous function on X which is analytic on the interior is a uniform limit on X of rational functions.

Here two short proofs of the theorem are given. Both proofs are obtained by considering the measures on X orthogonal to the algebra of rational functions.

Mathematical Subject Classification
Primary: 46.55
Milestones
Received: 25 May 1967
Published: 1 September 1968
Authors
John Brady Garnett
Department of Mathematics
University of California
Los Angeles CA 90024
United States